Tornadoes · United States · Nebraska · 2025
EF0 tornado, Shickley, Nebraska, May 18, 2025
This EF0 tornado ran 3.1 miles across Fillmore County on May 18, 2025, touching down at 10:09 PM CDT and reaching 30 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 18, 2025
- Touchdown
- 10:09 PM CDT (03:09 UTC)
- Lifted
- 10:13 PM CDT (03:13 UTC)
- On the ground
- 4 minutes
- Path length
- 3.1 miles (5.0 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Fillmore County
- Touchdown point
- 40.393, -97.676
- Lift-off point
- 40.437, -97.672
- Record number
- 2505182109-01
The damage survey
9 damage points were recorded along this path by NWS GID, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
- Two overturned pivots. Nearby power poles still standing.
- Large tree limbs downed. Air conditioner unit displaced off pad
- A few irrigation pipes moved.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Two separate rounds of severe weather impacted south central Nebraska on this day and brought a variety of severe weather.||The first round of thunderstorms produced a combination of wind and hail along with the first flooding rains of the season. The flooding rain was thanks to a combination of the slow movement and the intense rainfall rates over the same area. Though there was plenty of water to go around, the flooding was largely confined to Nuckolls and Webster where several county roads sustained water damage. Water was flowing over a part of Highway 78 near the Kansas border for a time south of Guide Rock. While the rain was needed, the 4-6��� rain amounts were too much for many small creeks and streams to handle. Once the storm thunderstorms did finally move, a bowing line segment in southwest Fillmore county produced a brief tornado southeast of Shickley. The EF0 rated tornado quickly developed and was on the ground for only a few minutes. Damage was minor, and mostly limited to trees and center pivot irrigation systems. Peak wind speed was estimated at 70 mph.||A second round of thunderstorms developed in central Nebraska during the evening and was more closely aligned to the upper level low pressure system in northeast Wyoming. The primary impact from these thunderstorms were wind gusts in the 60-mph range. However, as the line of storms started to bow north of Grand Island, a volunteer fireman from Elba captured video of a brief tornado southeast of his location in central Howard county. No damage was reported with either the straight line winds or the brief tornado.||Meteorologically speaking, an upper level low pressure system was located in northeast Wyoming. A shortwave moved across Kansas and into south central Nebraska during the late afternoon and evening hours. Surface low pressure in northwest Kansas had weakened some, but there was still ample south and southeast flow to transport low level moisture north resulting in surface dewpoints in the middle 60s as far north as north central Kansas. Though the deeper low-level moisture and surface instability was located in southern Kansas, strong frontogeneses in the 850-700 mb layer ahead of the short wave sparked a round of storms in the afternoon. Steep mid-level lapses (8C/KM) and strong effective bulk shear of 60 knots was quite favorable for rapid thunderstorm development. Closer to the instability axis near the Kansas/Nebraska border, large hail from elevated thunderstorms was the primary hazard initially, but slightly drier air to the north (sub 60-degree surface dewpoints) supported a localized wind damage risk with a second round of thunderstorms even after dark. Though the risk for tornadoes was greater to the south, strong low-level wind shear and an eventual transition to bowing line segments did become more favorable for brief tornadoes to form for a time.
This short path tornado rapidly developed near the Salem Mennonite Church located southeast of Shickley, as seen by minor damage to the church grounds and to nearby center irrigation pivot systems. The tornado traveled north along or just west of Road 9, causing minor tree damage before lifting a mile or so north of Highway 74. The peak wind was estimated to be 70 MPH, based on the combination of the tree and pivot damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 18, 6:32 PM CDT, 3 hours 37 minutes earlier. Its key messages:
- A couple waves of thunderstorms are expected this evening into the overnight hours. Some of these storms may have Large Hail, Damaging Winds and a tornado possible.
- Thunderstorms are expected to develop Monday afternoon along/near Highway 281. These storms could be severe as well.
- Cooler Tuesday and Tuesday night. Then warming to near climatic normals for late May.
Area forecast discussion, May 18, 6:32 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Hastings NE 632 PM CDT Sun May 18 2025 .KEY MESSAGES... - A couple waves of thunderstorms are expected this evening into the overnight hours. Some of these storms may have Large Hail, Damaging Winds and a tornado possible. - Thunderstorms are expected to develop Monday afternoon along/near Highway 281. These storms could be severe as well. - Cooler Tuesday and Tuesday night. Then warming to near climatic normals for late May. && .DISCUSSION... Issued at 358 PM CDT Sun May 18 2025 The primary focus today has been on this evening and overnight thunderstorm/severe forecast. The models have been steady today, showing more coverage across south central Nebraska and north central Kansas, than yesterdays runs. The CAM guidance indicates the potential for a couple of rounds or waves of thunderstorms this evening and overnight. The first round will develop in the next hour or two, and arching across much of the forecast area, and moving from southwest to northeast with time. These storms could be severe as warm moist air continues to advect northward. These storms are likely to remain somewhat elevated at first. Instability decreases to the north, but shear remains plentiful. On its heels, the next round is firing as of 3:45 PM from northeast Colorado southwest to west of Dodge City, KS. These storms are expected to be severe. These storms will be round two moving towards the area this evening with the chance for supercells with very large hail, tornadoes and damaging winds. Some of these storms, especially those that begin in far NE Colorado could persist and become a line and move eastward during the overnight hours. Tomorrow, the whole system will move eastward. A lull in activity is expected during the morning hours, but then storms could fire along the dryline, as well as the cold front, which will be slightly behind the dryline. There remains a question on where the convection will develop, but the most favored area is along and and east of Highway 281 and track eastward during the afternoon and evening hours. An additional question is how will today's convection and any outflow boundaries impact the evolution of tomorrow's convection. Beyond these two days of severe weather, cooler air will settle in with highs in the 50s and 60s. Lows Wednesday morning in central Nebraska could bring a chance for some frost. The remainder of the forecast, there are a few chances for precipitation off and on and temperatures will be in the 70s generally. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 632 PM CDT Sun May 18 2025 For KGRI/KEAR Airports: Thunderstorms have developed south of the terminals and they are expected to move northward over the next hour or two. Kept thunderstorms prevailing at both terminals for much of the overnight hours. East/southeast winds will persist and be breezy for much of the overnight hours. MVFR to IFR ceilings are possible towards the early morning hours at both terminals. There is another round of thunderstorms possible tomorrow afternoon. KGRI will have a higher likelihood of seeing thunderstorms develop than KEAR, but how convection evolves overnight could impact tomorrow's storm evolution. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Billings Wright AVIATION...Billings Wright
Hazardous weather outlook, May 18, 3:26 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 326 PM CDT Sun May 18 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 192030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 326 PM CDT Sun May 18 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to move from the southwest to the northeast across the area this afternoon through the evening and into tonight. Some of these storms are likely to be severe, and the strongest storms may produce hail over 2 inches in diameter, isolated tornadoes, and localized wind gusts up to 60 MPH. The main timeframe for severe weather is between 4pm to 3am. Severe weather is possible across the entire area, but the most favored area for very large hail and tornadoes is southwest of a line from Lexington to Hebron. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected to redevelop on Monday, and some of these may also become severe. The highest risk is expected to be near and east of Highway 281 in the 3pm to 10pm timeframe. The primary hazard will be large hail, but an isolated tornado or two cannot be ruled out. Patchy frost is possible as temperatures fall into the mid 30s in areas north and west of the tri-cities Wednesday night into Thursday morning. Off and on chances for thunderstorms return to the area for the Memorial Day weekend. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Local storm report, May 18, 10:02 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1002 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM Tstm Wnd Gst 3 ENE Edgar 40.39N 97.91W
05/18/2025 M54 MPH Clay NE Mesonet
&&
NOAA/NWS/MoritzLocal storm report, May 18, 10:03 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1003 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM Tstm Wnd Gst 5 W Davenport 40.31N 97.90W
05/18/2025 E57 MPH Nuckolls NE Mesonet
&&
NOAA/NWS/MoritzLocal storm report, May 18, 10:04 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1004 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM Tstm Wnd Gst 3 NNW Oak 40.28N 97.92W
05/18/2025 M60 MPH Nuckolls NE Mesonet
&&
NOAA/NWS/MoritzLocal storm report, May 18, 10:06 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1006 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM Tstm Wnd Gst 3 N Genoa 41.49N 97.73W
05/18/2025 M51 MPH Nance NE Mesonet
&&
NOAA/NWS/MoritzLocal storm report, May 18, 10:07 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1007 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM Tstm Wnd Gst Clay Center 40.53N 98.05W
05/18/2025 M53 MPH Clay NE Mesonet
&&
NOAA/NWS/MoritzSpecial weather statement, May 18, 10:07 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
1007 PM CDT Sun May 18 2025
KSZ005-NEZ074-083>085-190345-
Phillips KS-Franklin NE-Webster NE-Kearney NE-Harlan NE-
1007 PM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PHILLIPS...
NORTHWESTERN WEBSTER...FRANKLIN...SOUTHEASTERN KEARNEY AND EAST
CENTRAL HARLAN COUNTIES THROUGH 1045 PM CDT...
At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm over
Naponee, or 24 miles northeast of Phillipsburg, moving northeast at
30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Bloomington around 1010 PM CDT.
Franklin around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas...and south central Nebraska.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.
&&
LAT...LON 4051 9873 4035 9872 4035 9868 4020 9864
4000 9902 4000 9907 3998 9907 3995 9912
4017 9922
TIME...MOT...LOC 0306Z 226DEG 27KT 4007 9911
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RossiThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
3.2 hours before the tornado, 149 km from the path. May 19, 2025.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -9815 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2635 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
Hebron (HJH), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 66 km away, was scanning. The volume nearest the touchdown began at 03:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 18, 2025
42 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 18 | 3:08 AM CDT | EF1 | Carroll, MS | 14.4 | 1,100 | $500,000 | ||
| May 18 | 1:07 PM MDT | EF2 | Arapahoe, CO | 0.9 | 50 | |||
| May 18 | 1:23 PM MDT | EF1 | Arapahoe, CO | 2.6 | 75 | |||
| May 18 | 1:30 PM MDT | EF2 | Arapahoe, CO | 4.3 | 200 | |||
| May 18 | 1:40 PM MDT | EF2 | Adams, CO | 4.4 | 400 | |||
| May 18 | 5:03 PM CDT | Unrated | Callahan, TX | 3.0 | 50 | |||
| May 18 | 4:05 PM MDT | Unrated | Yuma, CO | 0.0 | 15 | |||
| May 18 | 5:12 PM CDT | EF2 | Cheyenne, KS | 3.9 | 200 | $300,000 | ||
| May 18 | 4:15 PM MDT | Unrated | Sherman, KS | 0.1 | 50 | |||
| May 18 | 5:19 PM CDT | EF2 | Shackelford, TX | 0.8 | 150 | |||
| May 18 | 5:21 PM CDT | EF1 | Hemphill, TX to OK | 1.7 | 75 | $35,000 | ||
| May 18 | 5:35 PM CDT | EF2 | Scott, KS | 11.0 | 460 | $50,000 | ||
| May 18 | 5:37 PM CDT | EF2 | Scott, KS | 10.8 | 150 | |||
| May 18 | 5:41 PM CDT | EF3 | Ellis, OK | 6.0 | 50 | $100,000 | ||
| May 18 | 5:56 PM CDT | EF0 | Ellis, OK | 0.2 | 10 | |||
| May 18 | 5:58 PM CDT | EF1 | Ellis, OK | 3.5 | 50 | $15,000 | ||
| May 18 | 6:09 PM CDT | Unrated | Scott, KS | 0.4 | 50 | |||
| May 18 | 6:32 PM CDT | EF3 | Gove, KS | 13.3 | 416 | |||
| May 18 | 6:47 PM CDT | EF0 | Eastland, TX | 3.3 | 200 | |||
| May 18 | 6:49 PM CDT | EF0 | Hitchcock, NE | 0.2 | 50 | $80,000 | ||
| May 18 | 6:49 PM CDT | EF3 | Hitchcock, NE | 10.7 | 250 | $575,000 | ||
| May 18 | 7:04 PM CDT | Unrated | Hitchcock, NE | 0.5 | 50 | |||
| May 18 | 7:07 PM CDT | EF3 | Sheridan, KS | 4.2 | 230 | $120,000 | ||
| May 18 | 7:08 PM CDT | EF2 | Sheridan, KS | 0.3 | 20 | $50,000 | ||
| May 18 | 7:21 PM CDT | EF0 | Edwards, KS | 4.2 | 50 | |||
| May 18 | 7:35 PM CDT | EF2 | Hayes, NE | 17.8 | 1,000 | $1.5 million | ||
| May 18 | 7:36 PM CDT | EF1 | Palo Pinto, TX | 0.4 | 400 | $5,000 | ||
| May 18 | 7:38 PM CDT | EF2 | Edwards, KS | 7.8 | 50 | |||
| May 18 | 7:48 PM CDT | EF1 | Palo Pinto, TX | 2.1 | 995 | 4 | $750,000 | |
| May 18 | 6:54 PM MDT | Unrated | Dundy, NE | 0.1 | 50 | |||
| May 18 | 8:01 PM CDT | EF0 | Palo Pinto, TX | 2.6 | 1,000 | |||
| May 18 | 8:07 PM CDT | Unrated | Palo Pinto, TX | 0.2 | 50 | |||
| May 18 | 8:36 PM CDT | EF0 | Parker, TX | 3.1 | 200 | $25,000 | ||
| May 18 | 9:21 PM CDT | EF3 | Comanche, KS | 8.2 | 800 | |||
| May 18 | 9:44 PM CDT | EF3 | Kiowa, KS | 10.4 | 500 | |||
| May 18 | 10:04 PM CDT | EF3 | Kiowa, KS | 15.8 | 500 | |||
| May 18 | 10:14 PM CDT | EF1 | Kiowa, KS | 2.8 | 50 | |||
| May 18 | 10:26 PM CDT | EF1 | DeSoto, MS | 0.4 | 50 | $800,000 | ||
| May 18 | 10:47 PM CDT | EF3 | Pratt, KS | 11.4 | 500 | |||
| May 18 | 11:09 PM CDT | Unrated | Pratt, KS | 0.4 | 50 | |||
| May 18 | 11:17 PM CDT | EF3 | Pratt, KS | 32.6 | 1,760 | |||
| May 18 | 12:51 AM CDT | Unrated | Howard, NE | 0.0 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.